Alert archive / Montana / Tornado Warnings in 2020

Tornado Warning 1, NWS Glasgow, MT

May 20, 2020Valley County, Montana

NWS Glasgow, MT issued this tornado warning at May 20, 2020, 9:17 PM MDT for Valley County, Montana. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2020, 9:17 PM MDT (03:17 UTC)
Expired
May 20, 2020, 9:30 PM MDT
In force
13 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Valley County, MT

The radar

The Glasgow radar (KGGW), 9 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:17 PM MDTTORNADO2 Ene Whatley, MTA BRIEF TORNADO WITH PEAK WINDS OF 80 MPH TOUCHED DOWN NEAR WHATELY CAUSING MINOR DAMAGE TO TWO HOUSES. A CARPORT HAD ITS ROOF RIPPED OFF WITH MOST DEBRIS BEING LOFTED TO THE NORTH AND SOME TO THE EAST. A BOAT SITTING BETWEEN THE HOUSE AND CARPORT WAS MOVED AP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:11 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

031 
WFUS55 KGGW 210317
TORGGW
MTC105-210330-
/O.NEW.KGGW.TO.W.0001.200521T0317Z-200521T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
917 PM MDT Wed May 20 2020

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Central Valley County in northeastern Montana...

* Until 930 PM MDT.
    
* At 917 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Glasgow, moving northwest at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Valley County, including the following locations...
  Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4815 10642 4812 10651 4827 10667 4833 10648
TIME...MOT...LOC 0317Z 154DEG 32KT 4816 10650 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NWS Glasgow
1 follow-up statement
699 
WWUS55 KGGW 210326
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
926 PM MDT Wed May 20 2020

MTC105-210335-
/O.EXP.KGGW.TO.W.0001.000000T0000Z-200521T0330Z/
Valley MT-
926 PM MDT Wed May 20 2020

...THE TORNADO WARNING FOR CENTRAL VALLEY COUNTY WILL EXPIRE AT 930
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

Remember, a Severe Thunderstorm Warning still remains in effect for
Valley County.

LAT...LON 4815 10642 4812 10651 4827 10667 4833 10648
TIME...MOT...LOC 0325Z 154DEG 32KT 4822 10654 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 7:47 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 20, 7:47 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
747 PM MDT Wed May 20 2020

.DISCUSSION...
Evening update...
Adjusted POPs to follow the line that's approaching from the
south, and now beginning to cross the southern border of the CWA,
across the area this evening into the early overnight hours.

97

Previous discussion...
Just at this forecast issuance time, the Storm Prediction Center
has coordinated with us, and a severe weather watch has just been
issued for most of northeast Montana.

All ingredients for strong to severe thunderstorms are location
over the region. Moist SE surface wind. Upper-level flow from the
west and southwest. Low surface pressure axis through the area.
Unstable atmosphere.

Although some disagreement between models still exist regarding
timing and placement of the strongest storms, a general idea of
where the risk of severe thunderstorms is set across the area.

Storms will move from south to north. Multiple waves will spread
through the CWA. Best guess places the strongest storms with the
heaviest QPF 0.50 to 1.00 inch in a band from Prairie County, up
through Valley County.

This activity is expected to persist through the evening hours,
then begin to diminish away toward the north during the overnight
hours tonight and early morning hours tomorrow.

Precipitation chances for the remainder of the week drop off
significantly, but another system set up for more rain showers
across southern and eastern portions of the region through the
weekend.

&&

.AVIATION...
FLIGHT CONDITION: mostly VFR, but periods of MVFR or IFR with
thunderstorms this evening. After 9z, all TAF sites should be VFR
through Thursday afternoon.

WINDS: from the south 5-15 kts overnight, except stronger and
gusty near storms. On Thursday, winds should be from the southwest
10-20 kts.

SYNOPSIS: A line of thunderstorms will move northward through the
area this evening and out during the overnight hours. This line of
storms will bring strong winds and hail, along with frequent
lightning. The intensity of the storms should decrease after
about 5 or 6z. Another round of showers cannot be ruled out late
in the day on Thursday.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 20, 5:54 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
554 PM MDT Wed May 20 2020

MTZ021-210100-
Petroleum MT-
554 PM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
700 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Flatwillow, or 18 miles north of Roundup, moving
north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winnett, Flatwillow, Petrolia Lake and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4684 10863 4684 10862 4690 10861 4710 10861
      4710 10862 4716 10855 4707 10802 4675 10831
      4675 10863
TIME...MOT...LOC 2353Z 201DEG 27KT 4672 10853

NWS Glasgow
Local storm report, May 20, 8:20 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
820 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             10 WNW MCCLOUD          46.95N 105.80W
05/20/2020  M1.00 INCH       PRAIRIE            MT   TRAINED SPOTTER

&&

TOMC
Local storm report, May 20, 8:22 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
822 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     10 WNW MCCLOUD          46.95N 105.80W
05/20/2020  E60 MPH          PRAIRIE            MT   TRAINED SPOTTER

            BLEW WELL HOUSE OVER.

&&

TOMC
Local storm report, May 20, 8:40 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 E CIRCLE              47.42N 105.56W
05/20/2020  M74 MPH          MCCONE             MT   MESONET

            MESONET STATION K4U6 1.7 E CIRCLE (GTFWFO).

&&

RUX
Local storm report, May 20, 8:50 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
850 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     4 NNE WATKINS           47.29N 105.84W
05/20/2020                   MCCONE             MT   PUBLIC

            TIME OF EVENT ESTIMATED. WIND DAMAGE
            REPORTED JUST WEST OF BROCKWAY, MT AND SOUTH
            OF US HIGHWAY 200. HALF OF HOUSE ROOF BLOWN
            COMPLETELY OFF. PARTIAL COLLAPSE OF GARAGE.

&&

RUX
Local storm report, May 20, 9:07 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
907 PM MDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     2 WNW JORDAN            47.33N 106.95W
05/20/2020  M62 MPH          GARFIELD           MT   ASOS

            ASOS STATION KJDN JORDAN. TIME ESTIMATED.

&&

RUX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:55 PM MDTSevere Thunderstorm WarningGGWPrairie30 min
May 20, 7:28 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie62 min
May 20, 7:35 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips55 min
May 20, 8:18 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Valley57 min
May 20, 8:36 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt, Wibaux39 min
May 20, 8:44 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Phillips, Richland, Roosevelt and 1 more76 min
May 20, 9:33 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Roosevelt, Valley57 min
May 20, 9:35 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan55 min
May 20, 10:02 PM MDTAreal Flood AdvisoryGGWGarfield, Valley3 hr
May 20, 10:21 PM MDTSpecial Weather StatementGGWRoosevelt54 min
May 20, 10:33 PM MDTSpecial Weather StatementGGW57 min
May 20, 10:54 PM MDTSpecial Weather StatementGGWDaniels66 min
May 20, 11:09 PM MDTSpecial Weather StatementGGWPhillips, Valley81 min
May 21, 3:04 PM MDTSpecial Weather StatementGGWValley26 min
May 21, 3:36 PM MDTSpecial Weather StatementGGWValley39 min
May 21, 3:51 PM MDTSpecial Weather StatementGGWDaniels39 min

Nearby

Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.